Colorado, 2007

Hail in Colorado, June 17, 2007

June 17, 2007 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produed hail, up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produed hail, up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 1:52 PM MST, 8 hours 19 minutes earlier.

Area forecast discussion, Jun 17, 1:52 PM MST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
252 PM MDT SUN JUN 17 2007

.SHORT TERM...AIRMASS DRIED OUT CONSIDERABLY ACROSS MOUNTAINS...
FOOTHILLS AND ADJACENT PLAINS...WITH PRECIPITABLE WATER VALUES
CURRENTLY AROUND ONE HALF INCH. THIS HAS KEPT STORM DEVELOPMENT TO A
MINIMUM...THOUGH RADAR SHOWING A FEW CELLS OVER SOUTHERN JEFFERSON
COUNTY AND ACROSS LARIMER COUNTY. FURTHER EAST...FAIRLY DECENT
BOUNDARY FROM MORGAN COUNTY ACROSS EASTERN ADAMS AND EASTERN ADAMS
COUNTIES INTO NORTHERN ELBERT COUNTY. CUMULUS DEVELOPING ALONG THIS
BOUNDARY...THOUGH NO STORMS AT THIS TIME. THIS BOUNDARY TO BE THE
FOCUS FOR STORM DEVELOPMENT. MODELS STILL DIFFER ON EVENTUAL
LOCATION OF THIS BOUNDARY THIS EVENING...MM5 PUSHES IT WEST TO THE
FOOTHILLS WHILE THE NAM KEEPS IT EAST OF THE FRONT RANGE. WESTERLY
WINDS STARTING TO INCREASE ALONG FOOTHILLS...WHICH SHOULD KEEP
BOUNDARY EAST OF THE AREA AND WILL LEAN TOWARD THE NAM SOLUTION.
FORECAST SOUNDINGS SHOW CAPES RANGING FROM 1000 J/KG ALONG FOOTHILLS
TO AROUND 2000 J/KG IN NORTHEAST CORNER. WILL KEEP THE LOW POPS WEST
OF THE BOUNDARY THIS EVENING AND THE HIGHER POPS OVER EASTERN
COLORADO. SHEAR BEGINNING TO IMPROVE ACROSS THE EASTERN PLAINS WITH
LOW LEVEL SOUTHERLY FLOW INCREASING. THOUGH FREEZING LEVEL AROUND
15,000 FEET ASL...CANNOT RULE OUT A SEVERE STORM OR TWO EAST OF THE
BOUNDARY WHERE CAPES WILL BE HIGHER. STRONG WINDS LOOK TO BE THE
MAIN THREAT  THOUGH SOME MARGINAL SEVERE HAIL POSSIBLE. SURFACE
FRONT STILL PROGGED TO MOVE INTO NORTHEAST COLORADO AROUND
06Z...WHICH COULD KEEP SOME STORMS LINGERING IN NORTHEAST CORNER
OVERNIGHT. IF FRONT IS EARLIER THAT ANTICIPATED...STORMS COULD
PROPAGATE/DEVELOP ALONG FRONT AND COULD PRODUCE SOME HEAVY RAIN.
THUS...SOME CONCERN FOR MORE FLOODING IN PORTIONS OF SEDGWICK AND
PHILLIPS COUNTIES WHERE PREVIOUS FLOODING OCCURRED. PONDERED A FLASH
FLOOD WATCH FOR THESE COUNTIES...BUT FLOW ALOFT EXPECTED TO INCREASE
AS UPPER TROUGH MOVES ACROSS WYOMING AND MONTANA AND SHOULD AID IN
INCREASING STORM MOVEMENT. DECIDED TO HOLD OFF ON THE WATCH AS A
RESULT. FRONT TO DROP SOUTH ACROSS PLAINS OVERNIGHT...WITH BOUNDARY
LAYER HUMIDITY FIELDS SHOWING LOW LEVEL MOISTURE INCREASING. COULD
SEE SOME LOW CLOUDS AND PERHAPS A BIT OF FOG IN NORTHEAST CORNER
TOWARDS MORNING. ON MONDAY...TROUGH WILL BE IN NORTHERN GREAT PLAINS
WITH MODERATE WESTERLY SUBSIDENT FLOW ALOFT ACROSS REGION. COOLER
AIR EXPECTED BEHIND FRONT...MAINLY AFFECTING PLAINS. GUIDANCE
SHOWING HIGHS SOME 10 TO 15 DEGREES COOLER FROM TODAYS
READINGS...WHICH IS ALREADY NOTED IN CURRENT TEMPERATURE GRIDS. LESS
OF A CHANGE EXPECTED ACROSS MOUNTAINS. AS FOR PRECIP CHANCES...
SUBSIDENCE WILL KEEP CHANGES TO A MIMIMUN. BEST POTENTIAL ACROSS
SOUTHERN MOUNTAINS AND FOOTHILLS WHERE MODELS SHOW SOME RETURN
MOISTURE FLOW DURING THE AFTERNOON. WILL KEEP THE CURRENT LOW POPS.
AS FOR PLAINS...DEVELOPMENT OF DRYLINE LOOKS TO BE AFTER 00Z WHEN
HIGHER LOW LEVEL MOISTURE STREAMS NORTHWARD. FORECAST SOUNDINGS SHOW
MINIMAL CAPE FOR ANY STORM DEVELOPMENT...SO NO POPS.

.LONG TERM...MONDAY NIGHT WILL SEE A RETURN FLOW OF LOW LEVEL
MOISTURE ON THE HEELS OF SOUTHEASTERLY WINDS.  THIS IN COMBINATION
WITH INCREASING CONVERGENCE ON THE NOSE OF A LOW LEVEL JET COULD BE
JUST ENOUGH TO KEEP SOME CONVECTION MOVING EAST ACROSS THE PALMER
DIVIDE-LIC CORRIDOR DURING THE EVENING.  WOULD ALSO EXPECT SOME
STRATUS DEVELOPMENT WITH MOIST LOW LEVEL FLOW DURING THE LATE NIGHT
HOURS.

ON TUESDAY...AIRMASS WARMS ALOFT AGAIN AND THIS WILL TRANSLATE TO
WARMER SURFACE TEMPERATURES WITH HIGHS PUSHING 90F IN THE I-25
CORRIDOR.  SLIGHTLY COOLER ON THE EASTERN PLAINS WITH MORE LOW LEVEL
MOISTURE AND SOUTHEASTERLY FLOW.  IN FACT...THE FORECAST SOUNDINGS
SHOW THIS RELATIVELY WELL WITH A CAPPED ATMOSPHERE THANKS TO THE
SLIGHTLY COOLER SURFACE TEMPS AND WARMER MID LEVELS.  THE ONLY
EXCEPTION FOR ISOLATED STORMS SHOULD BE IN/NEAR THE ELEVATED HEAT
SOURCE OF THE MOUNTAINS AND FOOTHILLS.

STARTING WEDNESDAY...THE UPPER RIDGE BEGINS TO BUILD BACK OVER
COLORADO AND THE FOUR CORNERS AREA.  THIS WOULD ALLOW FOR A BIT MORE
MOISTURE TO BUBBLE UP UNDER THE RIDGE SO THE SLIGHT CHANCE OF
THUNDERSTORMS OVER NEARLY THE ENTIRE FORECAST AREA SEEMS REASONABLE
FROM WEDNESDAY THROUGH THE END OF THE WEEK.  TEMPERATURES STILL LOOK
ABOVE NORMAL.

&&

.AVIATION...A FEW THUNDERSTORMS COULD MOVE ACROSS DIA THROUGH
03Z...THOUGH MOST OF THE STORMS WILL DEVELOP EAST OF THE AIRPORT.
GUSTY OUTFLOW WINDS TO 45 MPH COULD AFFECT THE AIRPORT. OTHERWISE...
VFR CONDITIONS WILL PREVAIL THROUGH MONDAY. A SURFACE FRONT WILL
PASS ACROSS THE AIRPORT AROUND 06Z TONIGHT...WHICH WILL SHIFT WINDS
TO THE NORTH AND NORTHEAST. AT THIS TIME...IT LOOKS LIKE ANY STRATUS
AND MVFR CONDITIONS WILL STAY EAST OF THE AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jun 17, 9:53 AM MST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT SUN JUN 17 2007

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...FOOTHILLS
AND ADJACENT PLAINS THIS AFTERNOON. FURTHER EAST...SCATTERED
THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON. GUSTY WINDS TO 45 MPH
AND LIGHT RAIN WILL ACCOMPANY THE STORMS. A FEW STORMS COULD BECOME
SEVERE EAST OF A FORT MORGAN TO LIMON LINE WITH LARGE HAIL AND WIND
GUSTS TO 60 MPH THE MAIN THREATS.

A COLD FRONT WILL MOVE INTO NORTHEAST COLORADO THIS EVENING WHICH
COULD BRING A BETTER CHANCE FOR THUNDERSTORMS ACROSS THE FAR
NORTHEAST CORNER WITH HEAVY RAIN AND LOCAL FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS MAINLY IN THE MOUNTAINS AND
PALMER DIVIDE AREA.  BY MIDWEEK...THE THREAT OF THUNDERSTORMS WILL
ALSO SPREAD ACROSS THE PLAINS WHEN MORE MOISTURE IS EXPECTED TO
BUILD ACROSS THE AREA.  AT THIS TIME...THE THREAT OF ANY SEVERE
WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM FOR THE NORTHEAST
PLAINS.

D-L/BARJENBRUCH

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
June 17, 10:11 PM MST
Where
Phillips County, 2.97 mi ENE of Haxtun Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32841.